Waiting for Suboxone after Heroin

How long do you have to wait before taking Suboxone, if one had been using heroin for almost a year?What can one take to ease the withdrawal symptoms in the meantime while waiting?Are treatment centers effective places to go to as a start or just start out with a qualified Suboxone doctor?Any feedback would be great!Thank You.

Hi, and thanks for writing.  Once a person has been on something for a couple months it doesn’t matter if it is three months or three years– the tolerance and risk of precipitated withdrawal are more a function of dose and type of drug than of time.  For example, methadone and high-dose fentanyl have long elimination half-lives and therefore take longer to leave the body before starting Suboxone, whereas low-dose fentanyl or crushed oxycodone have short half-lives and leave more quickly.  Heroin is somewhere in between, longer acting than oxycodone but shorter than methadone.

As soon as you start withdrawing, your tolerance will start to fall.  It falls the fastest initially and then slows down a bit after the first couple days.  For heroin, people who go three days without using will do great– that is more than enough time.  If your daily dose is on the low side 24 hours is sufficient to avoid precipitated withdrawal;  if your dose is real high you might want to try to go a bit longer, say 36-48 hours or so. Treat withdrawal symptoms by treating the individual symptoms.  First, take clonidine– that will reduce all of the symptoms by about half.  It requires a prescription but most docs will prescribe it, as it is pretty safe.  You can take the skin patch, but i prefer the pills because they can be controlled more easily to increase or decrease the dose.  I give 0.1-0.3 mg every six hours or so; stop it if you get light-headed when standing up quickly.  It is a $4 med at Wal-Mart. For the diarrhea and cramps, take immodium, sold over the counter.  For body aches take ibuprofen and tylenol (both if your liver and stomach are in good shape– avoid the tylenol if you have hep C).  A small dose of ativan or valium goes a long way in the evening;  the clonidine helps with sleep as well.  If you don’t have either you can take some benadryl– it will make you sleepy and might reduce your anxiety a bit.  Keep warm by soaking in a hot bath as much as possible– that will also relax your muscles.

Some detox centers use Suboxone, but some don’t– be sure to check.  Likewise different providers have different styles.  The local hospital by me makes Suboxone patients spend the night before induction!  Not sure how the insurance companies let them get away with that.  But some docs around here make people wait longer before starting Suboxone– I have heard some descriptions of other places that sound a bit silly, like ‘just don’t take anything for a week’.  Hmmm. Reminds me of that old joke where the guy goes into the pharmacy and asks for talcum powder and the woman says ‘sure– walk this way’.  As she walks away the guy says ‘if I could walk like that I wouldn’t need the talcum powder!’   (sorry– working on a Sunday does that to me…)

J

3 thoughts on “Waiting for Suboxone after Heroin”

  1. I’ve been searching everywhere for information on taking Benadryl while on Suboxone. Is this safe to do?

  2. Benadryl and Suboxone are fine together– the only danger would be in a person who is not tolerant to opiates, who takes other respiratory depressants, and who has some critical risk– say severe sleep apnea– perhaps benadryl could ‘push him over the edge’ and contribute to respiratory arrest. Very, very unlikely.

    As for heroin and Suboxone, the situation is more complicated. In general, adding Suboxone to heroin would add a measure of safety, as the buprenorphine in Suboxone would block most or all of the effect of the heroin. If a person takes heroin a few times and THEN adds Suboxone, they will likely go into miserable withdrawal– miserable but not life-threatening (you only WISH you were dead!). If a person took Suboxone first for a few days, and then took heroin, they may get nothing at all from the heroin– not sick, not high– perhaps though a bit of a ‘placebo effect’ and the feeling of being high.

    The risk comes when a person is taking Suboxone and then decides to try to overcome the block by taking larger doses of heroin. Addicts will sometimes impulsively take huge doses, if they are hell bent on getting something from the heroin. Once you start playing with very large IV doses, all bets are off over the outcome– people can end up taking doses that are simply too high to live through, and there with this type of situation there is no opportunity to say ‘oops’ and ask for a ‘do over’.

    SD

Leave a Reply